Alert archive / Wisconsin / Flash Flood Watches in 2016
Flash Flood Watch 5, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood watch at Aug 11, 2016, 4:05 AM CDT for 13 counties in Wisconsin; 7 counties in Minnesota; 8 counties in Iowa. It took effect at Aug 11, 2016, 7:00 AM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2016, 4:05 AM CDT (09:05 UTC)
- In effect from
- Aug 11, 2016, 7:00 AM CDT
- Expired
- Aug 12, 2016, 3:42 AM CDT
- In force
- 21 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
All 28 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.6
The text
As transmitted.
611 WGUS63 KARX 110905 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 405 AM CDT THU AUG 11 2016 ...LOCALLY HEAVY TO EXCESSIVE RAINS AND FLASH FLOODING POSSIBLE TODAY AND TONIGHT... .A VERY MOIST AIRMASS WILL BE OVER THE AREA TODAY AND TONIGHT. A COUPLE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA IN THIS AIRMASS...AND THEY WILL BE EFFICIENT RAIN PRODUCERS. ONE IS MOVING ACROSS THE AREA THIS MORNING AND COULD PRODUCE AROUND 2 INCHES OF RAIN. A SECOND ROUND OF SHOWERS AND STORMS IS EXPECTED TO MOVE ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING, AND COULD PRODUCE ANOTHER 1 TO 2 INCHES OF RAIN, OR PERHAPS MORE. RAINFALL RATES COULD BE IN THE 2 INCH PER HOUR RANGE AS WELL. THIS COULD LEAD TO A FLASH FLOOD THREAT ACROSS THE AREA TODAY AND TONIGHT. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-111730- /O.NEW.KARX.FF.A.0005.160811T1200Z-160812T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON... CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA... DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON... CALEDONIA...MEDFORD...NEILLSVILLE...ALMA...ARCADIA...WHITEHALL... BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH...MAUSTON... FRIENDSHIP...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER... PLATTEVILLE 405 AM CDT THU AUG 11 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF IOWA...SOUTHEAST MINNESOTA AND WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN IOWA... ALLAMAKEE...CHICKASAW...CLAYTON...FAYETTE...FLOYD...HOWARD... MITCHELL AND WINNESHIEK. IN SOUTHEAST MINNESOTA...DODGE... FILLMORE...HOUSTON...MOWER...OLMSTED...WABASHA AND WINONA. IN WISCONSIN...ADAMS...BUFFALO...CLARK...CRAWFORD...GRANT... JACKSON...JUNEAU...LA CROSSE...MONROE...RICHLAND...TAYLOR... TREMPEALEAU AND VERNON. * FROM THIS MORNING THROUGH FRIDAY MORNING * WIDESPREAD RAIN AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED...WITH LOCALLY UP TO 5 INCHES POSSIBLE. RAINFALL RATES OF 2 INCHES OR MORE PER HOUR ARE POSSIBLE. * THESE RAIN AMOUNTS COULD PRODUCE FLASH FLOODING, ESPECIALLY IN THE STEEPER TERRAIN AREAS. THE EXTREME RAINFALL RATES ARE LIKELY TO PRODUCE URBAN AND STREET FLOODING IN CITY AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ RRS
5 follow-up statements
691 WGUS63 KARX 111632 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 1132 AM CDT THU AUG 11 2016 ...FLASH FLOODING POSSIBLE LATE THIS AFTERNOON AND TONIGHT... .A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN ALONG AND SOUTH OF INTERSTATE 90 CORRIDOR THROUGH TONIGHT. THIS WILL RESULT IN THE DEVELOPMENT OF ANOTHER ROUND OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THIS COULD PRODUCE ANOTHER 1 TO 3 INCHES OF RAIN. HOURLY RAINFALL RATES COULD BE IN EXCESS OF 2 INCHES AS WELL. THIS COULD LEAD TO A FLASH FLOOD THREAT. WIZ017-029-111745- /O.CAN.KARX.FF.A.0005.000000T0000Z-160812T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAYLOR-CLARK- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE 1132 AM CDT THU AUG 11 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL WISCONSIN AND NORTH CENTRAL WISCONSIN HAS BEEN CANCELLED. $$ IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-120045- /O.CON.KARX.FF.A.0005.000000T0000Z-160812T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON... CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA... DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON... CALEDONIA...ALMA...ARCADIA...WHITEHALL...BLACK RIVER FALLS... LA CROSSE...SPARTA...TOMAH...MAUSTON...FRIENDSHIP...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 1132 AM CDT THU AUG 11 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF IOWA...SOUTHEAST MINNESOTA AND WISCONSIN... INCLUDING THE FOLLOWING AREAS...IN IOWA...ALLAMAKEE... CHICKASAW...CLAYTON...FAYETTE...FLOYD...HOWARD...MITCHELL AND WINNESHIEK. IN SOUTHEAST MINNESOTA...DODGE...FILLMORE... HOUSTON...MOWER...OLMSTED...WABASHA AND WINONA. IN WISCONSIN... ADAMS...BUFFALO...CRAWFORD...GRANT...JACKSON...JUNEAU...LA CROSSE...MONROE...RICHLAND...TREMPEALEAU AND VERNON. * THROUGH FRIDAY MORNING * ADDITIONAL WIDESPREAD RAIN AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED. HOURLY RAINFALL RATES IN THE EXCESS OF 2 INCHES ARE POSSIBLE. * THESE EXTREME HOURLY RAINFALL AMOUNTS COULD PRODUCE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BOYNE
877 WGUS63 KARX 112031 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 331 PM CDT THU AUG 11 2016 ...FLASH FLOODING POSSIBLE LATE THIS AFTERNOON AND TONIGHT... .A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN SOUTH OF INTERSTATE 90 CORRIDOR THROUGH TONIGHT. THIS WILL RESULT IN THE DEVELOPMENT OF ANOTHER ROUND OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THIS COULD PRODUCE ANOTHER 1 TO 3 INCHES OF RAIN ACROSS MAINLY NORTHEAST IOWA AND SOUTHWEST WISCONSIN. HOURLY RAINFALL RATES COULD BE IN EXCESS OF 2 INCHES AS WELL. THIS COULD LEAD TO A FLASH FLOOD THREAT. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-120445- /O.CON.KARX.FF.A.0005.000000T0000Z-160812T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON... CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA... DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON... CALEDONIA...ALMA...ARCADIA...WHITEHALL...BLACK RIVER FALLS... LA CROSSE...SPARTA...TOMAH...MAUSTON...FRIENDSHIP...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 331 PM CDT THU AUG 11 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF IOWA...SOUTHEAST MINNESOTA AND SOUTHERN WISCONSIN... INCLUDING THE FOLLOWING AREAS...IN IOWA...ALLAMAKEE... CHICKASAW...CLAYTON...FAYETTE...FLOYD...HOWARD...MITCHELL AND WINNESHIEK. IN SOUTHEAST MINNESOTA...DODGE...FILLMORE... HOUSTON...MOWER...OLMSTED...WABASHA AND WINONA. IN WISCONSIN... ADAMS...BUFFALO...CRAWFORD...GRANT...JACKSON...JUNEAU...LA CROSSE...MONROE...RICHLAND...TREMPEALEAU AND VERNON. * THROUGH 7 AM FRIDAY MORNING * ADDITIONAL WIDESPREAD RAIN AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED MAINLY ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. HOURLY RAINFALL RATES IN THE EXCESS OF 2 INCHES ARE POSSIBLE. * THESE EXTREME HOURLY RAINFALL AMOUNTS COULD PRODUCE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BOYNE
446 WGUS63 KARX 120000 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 700 PM CDT THU AUG 11 2016 ...HEAVY RAIN TONIGHT...FLASH FLOODING POSSIBLE... .SHOWERS AND THUNDERSTORMS WILL BRING HEAVY RAIN TO PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN TONIGHT. 1 TO 3 INCHES OF RAINFALL IS POSSIBLE...WITH HOURLY RAINFALL RATES AROUND 2 INCHES. URBAN TO LOCALIZED FLOODING WOULD RESULT...BUT IF WIDESPREAD...SO WOULD FLASH FLOODING. MNZ079-086>088-094>096-WIZ032>034-041>044-053-120100- /O.CAN.KARX.FF.A.0005.000000T0000Z-160812T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO- TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- INCLUDING THE CITIES OF...WABASHA...DODGE CENTER...ROCHESTER... WINONA...AUSTIN...PRESTON...CALEDONIA...ALMA...ARCADIA... WHITEHALL...BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH... MAUSTON...FRIENDSHIP...VIROQUA 700 PM CDT THU AUG 11 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST MINNESOTA AND WISCONSIN HAS BEEN CANCELLED. THE HEAVY RAIN AND FLASH FLOOD THREAT HAS SHIFTED SOUTH OF THE AREA. SHOWERS AND A FEW THUNDERSTORMS ARE STILL EXPECTED TONIGHT...BUT LOWER ANTICIPATED AMOUNTS WILL MINIMIZE ANY FLASH FLOOD THREAT. $$ IAZ008>011-018-019-029-030-WIZ054-055-061-120800- /O.CON.KARX.FF.A.0005.000000T0000Z-160812T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON... CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 700 PM CDT THU AUG 11 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN IOWA...ALLAMAKEE...CHICKASAW...CLAYTON... FAYETTE...FLOYD...HOWARD...MITCHELL AND WINNESHIEK. IN SOUTHWEST WISCONSIN...CRAWFORD...GRANT AND RICHLAND. * THROUGH FRIDAY MORNING * ADDITIONAL WIDESPREAD RAIN OF 1 TO 3 INCHES ARE EXPECTED. HOURLY RATES IN EXCESS OF 2 INCHES ARE POSSIBLE. * THESE EXTREME HOURLY RAINFALL AMOUNTS COULD PRODUCE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ RIECK
396 WGUS63 KARX 120301 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 1001 PM CDT THU AUG 11 2016 ...HEAVY RAIN STILL POSSIBLE OVERNIGHT... .THE MAIN BAND OF STRONG STORMS PRODUCING HEAVY RAIN HAS SHIFTED SOUTHWARD...IMPACTING PARTS OF CENTRAL IOWA INTO NORTHERN ILLINOIS. NORTHEAST IOWA AND SOUTHWEST WISCONSIN CAN STILL EXPECT SHOWERS AND THUNDERSTORMS...WITH HEAVY DOWNPOURS LIKELY. RAINFALL AMOUNTS OF 1 TO 2 INCHES REMAIN POSSIBLE...WITH INCH PER HOUR RAINFALL RATES. URBAN TO LOCALIZED FLOODING WOULD RESULT...BUT IF WIDESPREAD...SO WOULD FLASH FLOODING. IAZ008>011-018-019-029-030-WIZ054-055-061-121115- /O.CON.KARX.FF.A.0005.000000T0000Z-160812T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON... CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 1001 PM CDT THU AUG 11 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN IOWA...ALLAMAKEE...CHICKASAW...CLAYTON... FAYETTE...FLOYD...HOWARD...MITCHELL AND WINNESHIEK. IN SOUTHWEST WISCONSIN...CRAWFORD...GRANT AND RICHLAND. * UNTIL 7 AM CDT FRIDAY * ADDITIONAL WIDESPREAD RAIN OF 1 TO 2 INCHES ARE EXPECTED. HOURLY RATES UP TO 1 INCH ARE POSSIBLE. * FLASH FLOODING POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ RIECK
381 WGUS63 KARX 120842 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 342 AM CDT FRI AUG 12 2016 ...FLASH FLOOD WATCH IS CANCELLED... .WHILE SOME LIGHT RAIN IS STILL POSSIBLE EARLY THIS MORNING ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN...THUNDERSTORMS HAVE MOVED WELL SOUTH OF THE LOCAL AREA. THEREFORE...FLASH FLOODING IS NO LONGER A THREAT. ADDITIONAL RAINFALL THROUGH THIS MORNING WILL GENERALLY BE A QUARTER OF AN INCH OR LESS. IAZ008>011-018-019-029-030-WIZ054-055-061-120945- /O.CAN.KARX.FF.A.0005.000000T0000Z-160812T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON... CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 342 AM CDT FRI AUG 12 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF IOWA AND SOUTHWEST WISCONSIN HAS BEEN CANCELLED. FLASH FLOODING IS NO LONGER A THREAT AS THUNDERSTORMS HAVE MOVED SOUTH OF THE LOCAL AREA. PERIODS OF LIGHT RAIN ARE STILL POSSIBLE THIS MORNING...BUT ANY ADDITIONAL AMOUNTS WILL GENERALLY BE A QUARTER OF AN INCH OR LESS. $$ ROGERS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Aug 11, 3:46 AM CDT, 19 minutes earlier.
Area forecast discussion, Aug 11, 3:46 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
346 AM CDT THU AUG 11 2016
.SHORT TERM...(Today and tonight)
Issued at 346 AM CDT Thu Aug 11 2016
Main fcst concerns this period are SHRA/TSRA and heavy rain threat
with them today/tonight, highs today.
06z data analysis had low pressure over central SD with troughing to
western KS and a warm front to the northeast to near KDLH. This
ahead of strong mid-level troughing moving east along the US/Can
border. Strong low level jet/moisture transport with PWs of around 2
inches feeding a large area of convection from eastern SD across
much of southern MN to northwest WI. Outflow boundary near the MN/IA
from the MN convection providing the focus/lift for additional
convection as the night wears on. SHRA/TSRA have been and are
efficient rain makers with 1 to 4+ inches of rain already in parts
of central MN.
No issues noted with 11.00z model initializations. Models in good
agreement moving the mid level low north of MT to near lk Winnipeg
by 12z Fri and the broader overall trough from the Rockies into the
central/northern plains. Plenty of detail differences with weaker
shortwaves thru the broader troughing today/tonight, which impact
the convection evolution today/tonight and resulting sensible
weather. Larger scale confidence in the short term is good while
confidence in the meso-scale details is average this cycle.
In the short term, a rather complex scenario for the fcst area
during the next 24 hrs. The fcst area looking to be impacted by 2
rounds of SHRA/TSRA in the next 24 hrs. One of these ongoing/
developing early this morning and set to spread across much of the
fcst area in the 10z-16z period this morning. With approach/passage
of the sfc-700mb low/trough/front later today/tonight, another round
of SHRA/TSRA then looks to develop/spread into/across the fcst area
late this afternoon/tonight. Warm cloud depths near/above 4KM and
PWs progged around 2 inches in mdt/strong lower level moisture
transport into the fcst area thru tonight. SHRA/TSRA are and will
continue to be efficient/heavy rain producers thru tonight. Cannot
rule out some severe TSRA with a threat of damaging winds later this
afternoon/evening per SWODY1, but appears main threat the next 24hrs
is transitioning to a heavy rain/flash flooding/flooding threat.
Between the 2 rounds of convection, 1 to 3 inches of rainfall with
local amounts up to 5 inches certainly possible. Just where the
heaviest rain will fall is the question. Various large scale and hi-
res/wrf models show quite a bit of variability in the SHRA/TSRA
timing/location thru tonight. Will go ahead and issue a flash flood
watch for the entire fcst area for today/tonight. Not enough
confidence in the meso-scale details to get cute with timing/
location differences across the fcst area to break the headline up
into several pieces.
Given convection/cloud cover this morning, highs will be tricky
today. With a drier period this afternoon and expectations of
thinning clouds/some sunshine highs still looking to warm into the
mid/upper 80s many locations. This with dew points in the low-mid
70s will make for another muggy day and afternoon heat indices of 93
to 98 across much of the fcst area. Used the blend of guidance
highs/lows for today/tonight.
.LONG TERM...(Friday through Wednesday)
Issued at 346 AM CDT Thu Aug 11 2016
For Friday thru Saturday night: main fcst concerns this period
include lingering SHRA/TSRA chances Friday, cooling temperatures.
11.00z models in good agreement for hgts to continue falling over
the Upper Midwest Fri/Fri night as the main longwave trough axis
approaches and additional shortwave energy drops down the west side
of the trough. Some detail differences by Sun but consensus
for the troughing to then remain over the region Sat/Sat night.
Fcst confidence this period is average to good this cycle.
Active weather winding down Fri but models trending a bit slower on
the low level trough/frontal passage. This with the mid level trough
axis west of the fcst area until late Sat/Sat night. Some lift aloft
ahead of the mid level trough and weaker shortwave rotating thru it
to still come across Fri morning. This with more moisture/
instability still over at least the southeast 1/2 of the fcst area
Fri morning ahead of the slower passing lower level trough/front.
Raised SHRA/TSRA chances across the southeast half of the fcst area
Fri morning and lingered more SHRA/TSRA chances into the early
afternoon. Cooler/drier high pressure then moves in for Fri night
thru Sat night. Temps still near/above normal Fri with 925mb temps
in the 21C-25C range, but this depends on some decrease of clouds/
sunshine for mixing during the afternoon. Stayed with the blend of
guidance highs mostly 80-85F for Fri. Stronger low level cold
advection to arrive Fri night but this has been tempered a bit from
previous runs, with high Sat, under what should be mostly sunny
skies now looking to be near normal. Will have to watch late Sat
night/Sun morning for radiational/valley fog formation as the sfc
ridge axis builds into the area for light/decoupled boundary layer
winds. Used a blend of guidance lows/highs for Fri night thru Sat
night.
For Sunday thru Wednesday (days 4 to 7): main fcst concerns this
period include small SHRA/TSRA chances by Tue/Wed, temperatures thru
the period.
Medium range model runs of 11.00z in good agreement for troughing to
linger over the region Sun with the flow then becoming more zonal
across the northern CONUS Mon. Looser consensus for more weaker but
broad troughing over the north-central CONUS Tue/Wed. Fcst
confidence average to good Sun/Mon then average Tue/Wed.
Quiet/cooler period continues Sun into Mon with drier high pressure
over the region and the mid level troughing lifting out/hgts slowly
rising. 925mb temps around 20C Sun, for highs mainly 75-80F. High
starts to slip off Mon with return of some southerly flow and slow
low level warming. Highs Mon trending in the upper 70s-lower 80s. By
Tue as hgts start to fall again ahead of shortwave troughing moving
thru the flow, lower level moisture starts to return to the area.
Models at odds on the timing/strength details but the small
consensus SHRA/TSRA chances Tue, mainly across the north, okay for
now. Wed would see a weak sfc trough/front push into the area as mid
level troughing/shortwave swings thru the region, with some small
SHRA/TSRA chances across the entire area. By Tue/Wed temps would be
back to near normal in weak low level warming ahead of the trough/
front looking to move in Wed. Model/ensemble consensus of highs/lows
for Sun-Wed looking well trended at this time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1130 PM CDT Wed Aug 10 2016
shra/ts developing behind a southward sinking outflow boundary.
shra/ts likely in the vicinity of KRST by 06z, with chances
persisting for the rest of the night. Should take a bit longer to get
to KLSE. Have tempo groups for both sites when threat for T appears
highest. Expect at least mvfr with some of the storms...with ifr
also possible. The lower cig/vsby threat should increase later today
as another round of widespread shra/ts moves in toward 00z. Heavy
rain is likely with these storms.
&&
.HYDROLOGY...(today and tonight)
Issued at 346 AM CDT Thu Aug 11 2016
As mentioned above, heavy rain looks to be the main threat from
the storms today/tonight. PW values in the 2 inch range with warm
cloud depths 4 to 4.5 km thru tonight. While the storms are
expected to be progressive, they will not be very fast movers with
the Corfidi vectors of 15 knots or less forecast across the area.
With what looks to be 2 bigger rounds of SHRA/TSRA to move across
the fcst area today/tonight (one this morning, another centered on
this evening) widespread rain amounts of 1 to 3 inches with local
amounts around 5 inches looking rather likely, which could lead to
flash flooding and flooding problems. Will be issuing a flash
flood watch for the entire fcst area for today and tonight, as
confidence in the where details not as high as one would like
right now.
&&
.ARX Watches/Warnings/Advisories...
WI...Flash Flood Watch from 7 AM CDT this morning through Friday
morning for WIZ017-029-032>034-041>044-053>055-061.
MN...Flash Flood Watch from 7 AM CDT this morning through Friday
morning for MNZ079-086>088-094>096.
IA...Flash Flood Watch from 7 AM CDT this morning through Friday
morning for IAZ008>011-018-019-029-030.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....RIECK
HYDROLOGY....RRSHazardous weather outlook, Aug 10, 8:52 PM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 852 PM CDT WED AUG 10 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-111000- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 852 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THE THREAT FOR THUNDERSTORMS INCREASES OVERNIGHT...MOSTLY FOR LOCATIONS WEST OF THE MISSISSIPPI RIVER AND NORTH OF INTERSTATE 94. HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY...SOME STRONG TO POTENTIALLY SEVERE. THE STORMS WILL PRODUCE VERY HEAVY RAIN...CAPABLE OF RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR. URBAN OR LOCALIZED FLOODING WOULD RESULT...AND SOME RISES ON SMALL CREEKS AND STREAMS SHOULD BE EXPECTED. IN ADDITION...A FEW STORMS COULD PRODUCE STRONG TO DAMAGING WIND GUSTS. THE MAIN THREAT TIME WOULD BE FROM LATE THURSDAY AFTERNOON THROUGH THE OVERNIGHT HOURS. HEAT INDICES FROM 95 TO 100 DEGREES ARE EXPECTED THURSDAY AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 90. USE CAUTION AND STAY HYDRATED IF SPENDING EXTENDED TIME OUTDOORS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT. A FEW GROUPS MAY BE NEEDED LATE THURSDAY AFTERNOON AND EVENING. RAINFALL AND ANY FLOODING REPORTS ARE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:01 AM CDT | Areal Flood Advisory | ARX | Buffalo, Trempealeau | 5 hr |
| Aug 11, 6:03 AM CDT | Special Weather Statement | ARX | Buffalo, La Crosse, Trempealeau | 87 min |
| Aug 11, 6:23 AM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 4 hr |
| Aug 11, 6:45 AM CDT | Flash Flood Warning | ARX | Clark, Taylor | 4 hr |
| Aug 11, 7:30 AM CDT | Special Weather Statement | ARX | Clark, Jackson | 45 min |
| Aug 11, 7:39 AM CDT | Flash Flood Warning | ARX | Clark, Jackson, Trempealeau | 3 hr |
| Aug 11, 8:47 AM CDT | Special Weather Statement | ARX | Adams, Juneau | 43 min |
| Aug 11, 9:09 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 5 days |
| Aug 11, 10:16 AM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 3 hr |
| Aug 11, 1:16 PM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 3 hr |
| Aug 11, 1:40 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 39 hr |
| Aug 11, 4:19 PM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Aug 11, 2:57 AM CDT | Areal Flood Advisory | ARX | Dodge, Olmsted | 5 hr |
| Aug 11, 9:32 AM CDT | River Flood Watch | ARX | Clayton | 19 hr |
| Aug 11, 9:32 AM CDT | River Flood Watch | ARX | Clayton | 19 hr |
Nearby
Flash Flood Watches in Wisconsin, 2016Flash Flood Watches in Iowa, 2016Flash Flood Watches in Minnesota, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.